RSS

Tag Archives: medicine

Defying the Doctor

As a kid, my stomach was upset a lot. Just ask my siblings. Pretty much any time I got excited or any big event/holiday came along, my stomach would churn to the point that I would throw up. If the stomach bug was going around, it was a guarantee that I was going to get it. Car rides- ugh. I was pretty well known as the kid with the sensitive stomach. And I despised it. I HATE throwing up or being nauseous. So it became my saying that I can handle anything except stomach issues.

A few weeks ago, my doctor and I both agreed to start THE med. This was the one we had been holding out on because of the side effects, even though it’s supposed to be one of the best ones out there. The two major side effects? Weight gain and hair growth. My doctor said weight gain wouldn’t be an issue for me but she dodged the hair question every time I asked it. So when the prescription was finally made, I decided to do some research for myself. Do you know what I found? I had heard things wrong and the side effect wasn’t hair growth but hair loss. As I was online reading story after story about the side effects, panic started to set in. How could I have made such an error?? I knew, of course, that in light of things, it was silly to be upset about losing my hair but I was upset. And I knew it was pride.

So, with a lot of praying about my attitude, I started the med and the first week I noticed a drop in all seizures and mild hair loss but other than that I was just super tired (that’s always a side effect.) THEN the second week came. Extreme nausea and stomach pain that never went away. Dizziness and weakness to the point that it worn out the muscle in my arm to brush my teeth. Something wasn’t right but I was confused because I had already been on the med for a week without all this stuff. So I played some phone tag with my doctor, got prescribed an anti-nausea med that didn’t help, and got some blood work done to check the levels of the med. And I waited.

For two weeks. The blood tests took five days to get and it ended up going over a weekend. As I laid on the couch that Friday, knowing I wasn’t going to get any results until Monday, I. Was. DONE. I had started to throw up and if you recall, I’m not particularly fond of that. There was no way I could make myself take that pill that night. So I broke every rule in the book and I didn’t. (I was still on two other medications so it wasn’t like I was going cold turkey or anything.) And I didn’t take it the next morning or night or Sunday and I felt SO much better! I prepared myself for a bad scolding from the nurse when she called on Monday with the results but it was more mild than I anticipated.

As I expected, the seizures came back but I would take them any day over the stomach stuff. So now what? New med combination, of course. That’s how it always goes. I’ve actually been on this one before and it was my idea to try it again with a different combination. We will see. Maybe this will be the one.

Yes, it gets wearisome. I have no idea how people go through this without Jesus. I’m so thankful I don’t have to.

 
3 Comments

Posted by on November 8, 2017 in epilepsy

 

Tags: , , , ,

The Medication Game

So the appointment in Cleveland was at the end of October and it is now February. What has happened since then, you ask? I’ll tell you.

It has simply been a game of trial and error with meds. Trying to find the right medication or combination of them that will control the seizures with the least amount of side effects.

Actually, wanna hear a funny story? Oh good. So a little while back I was on these two medications and they were actually doing a fairly good job at controlling the seizures. I was beginning to be hopeful that we may have found the right ones. And although the side effects weren’t great, I had decided I could live with them. There was just one teensy-tiny issue. After I started the combination, once in a while I would have rapid heart rate problems. Like so rapid that I could see my heart beating at the front of my neck and then my breathing would increase and sometimes I would pass out from it. Being an expert in passing out, it didn’t bother me too much and since this would only happen once a week or so and I didn’t want to be taken off of these meds that finally seemed to be working, I didn’t call my doctor about it. Well, some friends convinced me in the end that rapid heart rate isn’t actually something you should brush off and so I called the doctor’s office and left a message. Are you aware that neurologists FREAK OUT anytime something with your heart goes wrong? They are calm as cucumbers until you mention something odd with your heart and then it’s you are probably dying and should go to the ER IMMEDIATELY! I’m not sure I’ve ever talked to a nurse on the phone where I felt like I needed to tell her to calm down. Needless to say, I was taken off one of the medications the next day and the heart issue went away. But the seizures came back. (Sorry; that wasn’t really a funny story, was it?)

In case you haven’t gotten the idea yet, my body hates medicine. Every time I switch to a new one or my dose changes, it feels like I’ve been tied up behind a horse cart and my body is being drug through the dirt behind it. One of the main side effects of all seizure meds is sleepiness/tiredness but some also prevent you from being able to sleep at night. How cruel is that? Have you ever been so tired that a gravel path looks inviting to lay down and take a nap on? I have. I have gotten to the point where I could lay my hurting head down anywhere and fall asleep. I fell asleep sitting up talking to my housemate just the other day. It’s bad.

And this game isn’t over yet. I actually just changed my medicine dose last week and I go back to Cleveland Clinic at the end of this month so we’ll see what happens then.

In my next post, I want to share with you something really awesome that God did with all of this mess and how he answered a prayer of mine.

 

 

(You are currently reading a post in a series called The2016Story. If you have jumped in in the middle and would like to start at the beginning, click HERE.)

 
Comments Off on The Medication Game

Posted by on February 8, 2017 in The2016Story

 

Tags: , , ,